MAUDE Adverse Event Report: BIO-RAD MEDICAL DIAGNOSTICS GMBH BLOOD GROUPING REAGENT IH-CARD ABO/D(DVI-)+REV A1,B; IH-CARD ABO/D(DVI-)+REV A1,B; 288 CARDS

BIO-RAD MEDICAL DIAGNOSTICS GMBH BLOOD GROUPING REAGENT IH-CARD ABO/D(DVI-)+REV A1,B; IH-CARD ABO/D(DVI-)+REV A1,B; 288 CARDS
Catalog Number 813112100
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/13/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is our initial report on this incident.
 
Event or Problem Description
The customer reported a false positive reaction of a patient sample with the anti-b of ih-card abo/d(dvi-)+rev.A1, b on ih-1000.The customer stated that the patient sample has historically been typed as blood group o rh(d) positive.The customer did not return the complaint sample for investigational testing nor the patient sample that caused the false positive test result.Therefore our quality control laboratory investigated their retention sample of the supposedly defective lot.First, our quality control laboratory visually inspected the retention sample for intact sealing, homogeneous gel, correct filling height and splashes in the reaction chamber.All acceptance criteria were met.We did not observe any splashes in the reaction chamber.Then our quality control laboratory tested the retention sample with different donor samples on the ih-1000.All positive and negative reactions were correct.We did not observe any false positive reaction in the anti-b well.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective trace files of the affected ih-1000 instrument were requested.The investigation of the instrument data is still ongoing.
 
Event or Problem Description
The customer reported a false positive reaction of a patient sample with the anti-b of ih-card abo/d(dvi-)+rev.A1, b on ih-1000.The customer stated that the patient sample has historically been typed as blood group o rh(d) positive.The customer did not return the complaint sample for investigational testing nor the patient sample that caused the false positive test result.Therefore our quality control laboratory investigated their retention sample of the supposedly defective lot.First, our quality control laboratory visually inspected the retention sample for intact sealing, homogeneous gel, correct filling height and splashes in the reaction chamber.All acceptance criteria were met.We did not observe any splashes in the reaction chamber.Then our quality control laboratory tested the retention sample with different donor samples on the ih-1000.All positive and negative reactions were correct.We did not observe any false positive reaction in the anti-b well.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.Trace files of the affected ih-1000 instrument were analyzed.During the time of processing, no errors occured on the instrument and all necessary washing steps were performed.The card was pipetted from right to left, starting on well well 4 to well 1.Due to the unavailability of images depicting the card status prior to pipetting, the most likely explanation for the carry-over was the presence of droplets or splashes of antisera on well anti-d (well 3), resulting in a false positive reaction on well anti-b (well 2).It could be seen on one image that the reaction on well 3 (anti rhd) was observed to be 4+.Since this well was pipetted before well anti-b, there exists the potential for carry-over of antisera to the subsequent well.Based on the investigation the complaint was classified as confirmed - upp (unexpected product performance): the customer did neither provide the complaint sample nor the patient sample that caused the false positive and the retention sample reacted as expected.Based on the investigation of the instrument data the most probably root cause was an inter-well contamination caused by splashes in the reaction chamber or droplets directly under the foil.There was no indication of a device malfunction.Due to the assumed inter-well contamination, we highly recommend the following to the customer: replace the needle if it was bent or damaged.The adjustment of the needle centring relatively to the ih card wells must be performed for all position in the pipetting area.Control and adjust the diameter of the hole pierced ih card.It must be centred and checked by the diameter tools.Check the ih card pin piercer, please replace it if it was damaged or presents some smudge in the surface.Control the washing pot, it must be clean inside, and the used liquid (system liquid) must be correctly evacuated.Finally, perform a weekly maintenance and qc test.And we also highly recommended noting the following points according to the chapter precautions of the instruction for use: do not use cards showing signs of drying, discoloration, bubbles, crystals or other artifacts.Do not use cards with damaged foil strips.Do not use gel cards if the gel matrix is absent or if the liquid level in the microtube is not at or below the gel matrix.A clear liquid layer should be visible on top of the uniform gel matrix in each microtube.Cards with dispersed drops observed at the top of the microtube, due to improper storage or shipping conditions, have to be centrifuged with ih-centrifuge l or ih-reader 24 with preset time and speed before use.If drops are still observed on top of the microtube after one centrifugation it is recommended to not use the card.
 
Additional Manufacturer Narrative
This is our final report on this incident.

Brand Name
BLOOD GROUPING REAGENT IH-CARD ABO/D(DVI-)+REV A1,B
Common Device Name
IH-CARD ABO/D(DVI-)+REV A1,B; 288 CARDS
Manufacturer (Section D)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, 63303
GM  63303
Manufacturer Contact
martina benkert
industriestrasse 1
dreieich, 63303
GM   63303
MDR Report Key18099047
Report Number9610824-2023-00058
Device Sequence Number14809858
Product Code QHR
UDI-Device Identifier07611969964529
UDI-Public(01)07611969964529(17)240902(10)9318010
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
125534
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/02/2024
Device Catalogue Number813112100
Device Lot Number9318010
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2023
Supplement Date Received by Manufacturer10/13/2023
Initial Report FDA Received Date11/09/2023
Supplement Report FDA Received Date01/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
IH-1000, SN (B)(6).; IH-1000, SN (B)(6).
Patient SexUnknown